Scientists explain possible causes of anaphylaxis following mRNA COVID-19 vaccination

In an effort to stem the spread of the coronavirus disease 2019 (COVID-19) pandemic, caused by the severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) pathogen, vaccination efforts have been implemented in most countries.

Two of the vaccines developed to prevent SARS-CoV-2 infection are the novel messenger ribonucleic acid (mRNA) vaccines: the Pfizer-BioNTech (BNT162b2) and the Moderna (mRNA-1273) vaccines.

Despite this vaccine type's novelty, mRNA vaccines have been studied by scientists for decades. Moreover, both vaccines underwent extensive testing and rigorous clinical trials to determine their safety and efficacy.

Against the backdrop of a global public health emergency, clinical trials and regulatory body approval for both mRNA vaccines had been compressed into a shorter timespan than usual for novel pharmaceuticals like these. However, no safety measures had been compromised in the process, and all of the usual protocols were still followed within this expedited timeframe.

The pharmaceutical companies made this possible by conducting overlapping clinical trials, which involve human testing and occur in three phases that scale up each time. Meanwhile, some regulatory bodies – like the Medicines and Healthcare products Regulatory Agency (MHRA) in the UK –  conducted a 'rolling review' of the trial data for both vaccines as and when it was made available. This is an emergency measure that is employed to speed up the process in pressing instances like global pandemics.

This said, as with all pharmaceuticals, a small subset of individuals are unfortunately susceptible to adverse reactions, something which is not always detected at the clinical trial level. This includes, though is not limited to, anaphylaxis or allergic reactions to ingredients that vaccines sometimes contain or are stored in.

A new report from a team of scientists at the Centre for Research in Molecular Modeling, Department of Chemistry and Biochemistry, Concordia University in Canada, has aimed to determine the potential causes of anaphylaxis or allergic reactions reported in some individuals after receiving COVID-19 vaccines, including the mRNA vaccines by Pfizer-BioNTech and Moderna.

What is anaphylaxis?

Anaphylaxis is a severe allergic reaction to food, medication, or venom. Most cases are caused by eating foods known to cause allergies like nuts, being stung by a bee, or taking medicine or a vaccine with allergenic ingredients.

Symptoms of anaphylaxis include rashes, abdominal pain, coughing, slurring of speech, swelling of the face, wheezing, difficulty breathing, a low pulse, and shock.

Immediate treatment is crucial to prevent severe complications or death. An injection of epinephrine (adrenaline) is crucial to combat the reaction. Doses of this drug come in an auto-injector that should be kept at all times by people who have a known history of severe allergic reactions.

Some people who receive vaccines may suffer from allergic reactions. Patients who experience anaphylaxis or an immediate allergic reaction following a dose of any COVID-19 vaccine should not be given an additional (booster) dose. If the reaction is severe, immediate treatment is needed.

Glycoprotein-induced anaphylaxis

Despite being widely used, severe allergies were reported in both recipients of the BNT162b2 and the mRNA-1273 vaccines. The authors explained the potential causes of these reactions in a new study in the journal Interdisciplinary Sciences: Computational Life Sciences.

First, they explained that these reactions might be due to glycoprotein-induced anaphylaxis.

The immunological glycoprotein molecule, SARS-CoV-2's main epitope, binds with the membrane receptor-like the immunoglobulin E (IgE) on the T or B cell of the body's immune system. The IgE-allergen complex that connects with the receptor on mast cells or basophils triggers allergic reactions and the release of histamines, leukotrienes, and prostaglandins.

As a result of vaccination, the mRNA vaccine is converted into protein fragments inside the human body. These are presented on the cell surface and are recognized by the human immune cells. Also, they alarm the T helper cell-mediated immune response to release interleukins by activating the allergen-specific B cells and IgE antibody production.

In some people, nucleoside-modified mRNA vaccines translated into fragments of spike glycoprotein of SARS-CoV-2 may contain water-soluble glycoprotein fragments or allergens that can trigger an anaphylactic reaction.

Stabilizer-induced anaphylaxis

Another possible reaction is stabilizer-induced anaphylaxis. Both the mRNA vaccines contain two stabilizing agents like sucrose and Poly(ethylene glycol) (PEG).

Sucrose or carbohydrate intolerance may not alter the immune system and may cause common allergic reactions like gastrointestinal disturbance. Meanwhile, PEG is usually used for surface components of lipid nanoparticles that have higher stability, circulation half-life, and reduced immunogenicity.

The mRNA vaccines are easily degraded by the natural enzymes in the human body, which require having PEG-lipid nanoparticles coating to protect them during circulation in the body. Some reports showed that PEG encapsulated nanomedicine reportedly could cause pseudo-allergic reactions.

Also, when mRNA-free PEG in lipid nanoparticles float on the cell surface, they can interact with IgE antibodies, triggering the immediate release of inflammatory and pro-inflammatory mediators like prostaglandins, histamine, and proteases.

Conclusions

As more data is being gathered over the course of the COVID-19 vaccination campaigns worldwide, public health authorities are gaining a clearer picture of which vaccine models are more prone to producing adverse effects in certain groups of people. This data will help minimize adverse outcomes and ensure the right vaccine models are given to the right individuals, and that those at severe risk of adverse reactions forgo COVID-19 vaccination if necessary.

The allergic reactions of the participants need to be identified or screened frequently by questionnaires and IgE testing before and after vaccination to monitor unpleasant adverse effects of the vaccine. In this concern, promising research outputs are needed to confirm the safety of the currently formulated mRNA vaccines," the researchers concluded in the study.

Journal reference:
Angela Betsaida B. Laguipo

Written by

Angela Betsaida B. Laguipo

Angela is a nurse by profession and a writer by heart. She graduated with honors (Cum Laude) for her Bachelor of Nursing degree at the University of Baguio, Philippines. She is currently completing her Master's Degree where she specialized in Maternal and Child Nursing and worked as a clinical instructor and educator in the School of Nursing at the University of Baguio.

Citations

Please use one of the following formats to cite this article in your essay, paper or report:

  • APA

    Laguipo, Angela. (2021, June 02). Scientists explain possible causes of anaphylaxis following mRNA COVID-19 vaccination. News-Medical. Retrieved on June 20, 2021 from https://www.news-medical.net/news/20210601/Scientists-explain-possible-causes-of-anaphylaxis-following-mRNA-COVID-19-vaccination.aspx.

  • MLA

    Laguipo, Angela. "Scientists explain possible causes of anaphylaxis following mRNA COVID-19 vaccination". News-Medical. 20 June 2021. <https://www.news-medical.net/news/20210601/Scientists-explain-possible-causes-of-anaphylaxis-following-mRNA-COVID-19-vaccination.aspx>.

  • Chicago

    Laguipo, Angela. "Scientists explain possible causes of anaphylaxis following mRNA COVID-19 vaccination". News-Medical. https://www.news-medical.net/news/20210601/Scientists-explain-possible-causes-of-anaphylaxis-following-mRNA-COVID-19-vaccination.aspx. (accessed June 20, 2021).

  • Harvard

    Laguipo, Angela. 2021. Scientists explain possible causes of anaphylaxis following mRNA COVID-19 vaccination. News-Medical, viewed 20 June 2021, https://www.news-medical.net/news/20210601/Scientists-explain-possible-causes-of-anaphylaxis-following-mRNA-COVID-19-vaccination.aspx.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
You might also like... ×
Study shows poor antibody response in naive elderly of nursing homes after mRNA vaccination